Ozempic May Cause Potential Hospitalizations

With hot girl summer around the corner, many are getting ready for their red-string bikinis. But some are taking drastic measures in order to achieve their goal weight such as administering Ozempic, Mounjaro, or Wegovy without consulting a professional.

Mounjaro is a recognized GIP and GLP-1 receptor agonist, in contrast to Ozempic and Wegovy, known as GLP-1 receptor agonists. Wegovy was initially advertised as a diabetic medication but is now primarily used for weight loss. Weight-loss supplements Ozempic and Mounjaro are not FDA-approved. However, Wegovy is.

These drugs were initially given to persons with type 2 diabetes as they produce insulin and lower blood sugar. They, however, also expel a hormone that slows digestion and lengthens the time food lingers in the patient's stomach, which curbs hunger and encourages weight loss. However, this process could not be healthy for the body— especially when taken without consulting a medical professional beforehand.

ADVERTISEMENT

These drugs "are a well-established class of medicines, which have demonstrated long-term safety in clinical trials. The most common adverse reactions, as with all GLP-1s, are gastrointestinal related," says Ozempic and Wegovy manufacturer Novo Nordisk.

According to the official website, the most frequent adverse effects of Ozempic include nausea, stomach discomfort, constipation, diarrhea, and vomiting.

The Mayo Clinic's endocrinologist, Meera Shah, shares that nausea is the most typical adverse effect in her patients, followed by stomach discomfort, constipation, and diarrhea.

Shah claims that even while side effects may improve with time, at least 10% of patients who begin these therapies must stop because they do not get better. Chronic motion sickness and stomach discomfort are actual, unpleasant facts.

Due to the intimate connection between the stomach and the brain, digestive issues can cause stress, anxiety, and sadness. This link between the gut and the brain is known as the "gut-brain connection."

Thyroid tumors, pancreatitis, eyesight abnormalities, hypoglycemia, gallbladder problems, kidney failure, and cancer are other significant Ozempic adverse effects. Pancreatitis and gallbladder problems are the most severe consequences Shah finds in her patients; both can necessitate hospitalization.

Despite not being listed on Ozempic's website, doctors have noted that some patients are malnourished since their appetites are so severely controlled. Because they aren't getting the nutrients they require from the diet, Shah said she frequently has to encourage patients to take multivitamins or protein supplements in addition to the prescription.

Weight gain or loss does not treat eating disorders. Shah claims that determining if people seeking weight-loss medications from her also have eating disorders is the most challenging aspect of her job today. In cases where patients disclose a history of disordered eating, she advises them to meet with a behavioral psychologist on staff. It is unknown how these medications, when recommended for weight loss, would affect the body over time.

ADVERTISEMENT

"There's a lot of excitement about how good [these drugs] are, and certainly they are very good, but there's a little bit of an unknown in terms of long term," concludes Shah. "At some point, does your body not respond to it anymore? I don't know."

With such tentative side effects, it is crucial to consult with a medical professional before starting any weight loss journey to prevent fatal aftermath.

3 resources

ADVERTISEMENT

Leave a reply

Your email will not be published. All fields are required.

Comments

DJames
prefix 1 year ago
I have had numerous terrible episodes of rapid gastric emptying (also known as dumping syndrome) since I began taking liraglutide (Saxenda) and semaglutide (Ozempic) two years ago. One time was so severe I went to the hospital. There were actually subsequent episodes that were more severe, but I knew the hospital couldn't do anything about it after my first visit there. I'm curious why there are still no reports of this out there. It's almost like a buildup of something occurs in my body-It only happens once every few months, and usually after I've eaten something very fatty. But once I have an episode, then I won't have one for three-four- five months, no matter how I eat. These episodes caused me to stop taking Saxenda and try Ozempic. I take a very minimum amount of Ozempic, in order to achieve the results I'm looking for but also to try to avoid dumping syndrome (about half a dose a week). Very curious if other people have experienced dumping syndrome while on these medications.
Dawn M Curry
prefix 1 year ago
I am took Ozempic for a year half until I was brought to the point of not being able to digest any foods. It would sit in my stomach and I couldn't digest it. Severe gastrophariess set in. I have to take several meds to heal my stomach. This was and is a nightmare. DC San Antonio, TX.